MKSAP quiz: Hypoglycemia unawareness

This month's quiz asks readers to evaluate a 53-year-old man with type 2 diabetes and intermittent episodes of hypoglycemia.


A 53-year-old man returns for a follow-up visit for management of his type 2 diabetes mellitus. He was diagnosed with diabetes 10 years ago. In addition to diabetes, his medical history is significant for hypertension. Medications are enalapril and insulin glargine at bedtime and aspart insulin at meals.

On physical examination, blood pressure is 142/84 mm Hg. BMI is 27. The remainder of the vital signs and physical examination are unremarkable.

His fasting blood glucose level ranges from 150 to 180 mg/dL (8.3-10.0 mmol/L). His remaining premeal and bedtime blood glucose levels range from 110 to 130 mg/dL (6.1-7.2 mmol/L). He has intermittent episodes of hypoglycemia with recorded values ranging from 30 to 65 mg/dL (1.7-3.6 mmol/L). These occur once per week without a clear cause or pattern. For many episodes of hypoglycemia he experiences no symptoms, but he is able to detect hypoglycemia at blood glucose values less than 40 mg/dL (2.2 mmol/L). His most recent hemoglobin A1c level is 8.2%. He desires a hemoglobin A1c level less than 7%.

Which of the following is the most appropriate treatment of this patient's diabetes?

A. Decrease all insulin doses
B. Increase glargine insulin dose
C. Initiate empagliflozin
D. Initiate metformin


MKSAP Answer and Critique

The correct answer is A. Decrease all insulin doses. This item is available to MKSAP 18 subscribers as item 69 in the Endocrinology and Metabolism section. More information about MKSAP 18 is available online.

The most appropriate treatment of this patient's diabetes is to decrease all insulin doses. He is having hypoglycemia at least once per week with some of these events qualifying as clinically significant per the American Diabetes Association with glucose values less than 54 mg/dL (3.0 mmol/L). He is developing hypoglycemia unawareness as evidenced by his inability to detect decreases in his blood glucose until it is less than 40 mg/dL (2.2 mmol/L). This is secondary to an ineffective response of the autonomic system to hypoglycemia, in addition to an inadequate release of counterregulatory hormones to correct hypoglycemia. Blood glucose targets should be relaxed, and insulin dosing should be decreased in the setting of hypoglycemia unawareness. Avoidance of hypoglycemia for several weeks may restore the ability to detect hypoglycemia in some patients. Since the hypoglycemia is intermittent and without a pattern for this patient, all insulin doses should be decreased to avoid hypoglycemia.

The patient has fasting hyperglycemia and a hemoglobin A1c level above goal. Increasing the dose of his glargine insulin could lower his glucose values, but it may potentially exacerbate his hypoglycemia.

Empagliflozin could improve this patient's hyperglycemia while also improving his blood pressure control and inducing weight loss; however, it may also exacerbate the hypoglycemia when used in conjunction with insulin.

Metformin could improve hyperglycemia for this patient, particularly fasting hyperglycemia secondary to hepatic gluconeogenesis. Given the clinically significant hypoglycemia experienced by this patient, that should be addressed first by relaxing his glycemic goals.

Key Point

  • Treatment for hypoglycemic unawareness is to reduce the insulin dose and avoid hypoglycemia in order to provide the body an opportunity to restore the ability to detect hypoglycemia.